Inhibition of the epidermal growth factor receptor has proved to be a promising antineoplastic strategy.
Monoclonal antibodies and tyrosine kinase inhibitors of epidermal growth factor receptor have shown activity in treating colorectal cancer, lung cancer and head and neck cancers.
These agents cause a number of skin and nail adverse effects, which are rooted in the mechanism of action. Cutaneous reactions to EGF receptor inhibitors include folliculitis/acneiform rash, xerosis, pruritis, paronychia and changes in hair and nails.
These reactions can cause significant distress to the patient, and management of these reactions is necessary. In general, the monoclonal antibodies cause more frequent cutaneous effects than the tyrosine kinase inhibitors.
Lisa K. Lohr
Folliculitis/acneiform rash appears about seven to 10 days after the initiation of therapy. The distribution of lesions is within the usual T-zone (ie, forehead, nasolabial folds and chin) as well as the upper back or chest.
However, the characteristics are not typical of acne vulgaris in that there are no comedones and the rash is frequently itchy. The incidence ranges from 25% to 100%, depending on the agent, and is usually the less severe grade 1 or grade 2 lesions, instead of the more severe grade 3 or grade 4 lesions.
Treatment for folliculitis/acneiform rash depends on the severity of the lesions. This reaction will usually resolve within four weeks if the EGF receptor therapy is discontinued. If therapy is not withdrawn, the reaction will wax and wane and ongoing treatment will be necessary. Topical corticosteroids might be helpful, but continued use is not usually recommended.
Benzoyl peroxide products are too drying and irritating in this condition. Topical and systemic antibiotics are thought to be useful because of their antiinflammatory action. Superinfections with Staphylococcus aureus can be seen and should be treated with additional anti-Staphylococcal antibiotics.
Xerosis is seen in up to about a third of patients. Fissures in the fingers and toes can also be seen. Patients should avoid further drying of the skin with soap and detergents, and should generously use bland emollients (including those with 5% to 10% urea) on all the affected skin. Fissures can be treated with occlusive dressings or with liquid cyanoacrylate glue.
Paronychia is a painful inflammation and swelling of the skin and tissue around the fingernail or toenail and is seen most commonly in the great toe. This reaction can be seen in up to about a quarter of patients treated with EGF receptor inhibitors (usually after four to eight weeks of therapy), and can be difficult to resolve. Superinfections can be seen with this reaction.
Patients should be careful with their fingers and toes, avoiding trauma and not wearing tight shoes, and having careful manicures and pedicures. Soaking the affected area with aluminum acetate solution, topical corticosteroids and systemic therapy with minocycline or doxycycline are treatment options. Therapy with the EGF receptor inhibitor may need to be interrupted if the paronychia is severe.
Other reactions include abnormally long and curly eyelashes and eyebrows, changes in hair qualities (eg, wavy, thin, curlier, fine or brittle,) skin hyperpigmentation, telangiectasia, brittle fingernails and toenails, and hypertrichosis.
Cutaneous adverse effects from the EGF receptor inhibitors are common and potentially serious, painful and distressing conditions. Proper treatment is necessary and may allow continued therapy with the EGF receptor inhibitors.
For more information:
- Lisa K. Lohr, PharmD, BCPS, BCOP, is Clinical Leader of Oncology and Bone Marrow Transplantation in the Department of Pharmacy Services at the University of Minnesota Medical Center, Fairview. She is also the Pharmacology section editor of Hem/Onc Today.
- Galimont-Collen AF, Vos LE, Lavrijsen AP, et al. Classification and management of skin, hair, nail and mucosal side-effects of epidermal growth factor receptor (EGFR) inhibitors. Eur J Cancer. 2007;43:845-851.
- Hu JC, Sadeghi P, Pinter-Brown LC, et al. Cutaneous side effects of epidermal growth factor receptor inhibitors: clinical presentation, pathogenesis, and management. J Am Acad Dermatol. 2007;56:317-326.
- Segaert S, Van Cutsem E. Clinical signs, pathophysiology and management of skin toxicity during therapy with epidermal growth factor receptor inhibitors. Ann Oncol. 2005;16:1425-1433.
- Khee J, Oishi K, Garey J, et al. Management of rash and other toxicities in patients treated with epidermal growth factor receptor-targeted agents. Clin Colorectal Cancer. 2005;5(Suppl 2):S101-S106.